Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Wakefield, VA

May 22, 2004Surry County, Sussex County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2004, 12:54 AM EDT for Surry County, Sussex County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2004, 12:54 AM EDT (04:54 UTC)
Expired
May 22, 2004, 1:30 AM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Surry County, VA, Sussex County, VA

The radar

The Norfolk radar (KAKQ), 7 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:20 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 21, 9:20 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
920 PM EDT FRI MAY 21 2004

ISLTD TSRA THIS EVE ALONG OUTFLOW BNDRY HAVE DSPTD WITH LOSS OF
HTNG. HOWEVER...SHWRS/TSRMS ASSCTD WITH RAPIDLY MOVG MCS NOW
INTO NW VA. ALTHOUGH THE TREND PAST 30 MINUTES HAS BEEN DECREASING
IN INTENSITY AS WELL AS A DECREASE IN LIGHTNING STRIKES...SAID
ACTIVITY IS MOVG TO FAST NOT TO ENTER AKQ FA B4 COMPLETELY DSPTG.
SO WITH THIS IN MIND...HAVE UPDATED ZONES TO REFLECT A MSTLY CLDY
SKY AND KEPT CHC POPS IN ALL ZONES THRU OVRNITE HRS (HIGHEST POPS
WRN CNTYS...LOWEST POPS CSTL AREAS. HAVE ALSO ADDED PTCHY FOG TO
ZONES GIVEN HIGH DP TMPS AND WORDED AS DENSE FOG IN OCEAN CITY GIVEN
THEIR CRNT VSBY.

NOT MUCH CHANGE TO ONGOING CWF.

 FCSTID = 44

HAVE UPDATED FCST TO DROP SVR TSTRM WTCH 233. ATTENTION NOW TURNS
TO MCS PLOWING ACROSS SRN OHIO...WRN PA AND NOW ENTERING W VA.
INTERESTING TO NOTE THE INCREDIBLE AMT OF LIGHTNING STRIKES WITH
THIS SYSTM. APPEARS THAT BULK OF ACTIVITY WILL PASS W OF AKQ FA
ONCE AGAIN...BUT WILL CONT TO LOOK AT THIS NXT FEW HRS AND ADJUST
FCST ACCORDINGLY.

 FCSTID=44

.SYNOPSIS...HOT WX EXPECTED THIS WKND INTO ERLY NEXT WK...AS FRNTL
BNDRY REMAINS WELL TO THE NORTH...WITH REGION DOMINATED BY SW/W
UA/SFC FLO.

&&

.DISCUSSION...MOST OF FA WITH THE EXCEPTION BEING THE LWR MD ERN SHR
REMAINS UNDR SVR TSTM WATCH UNTIL 8 PM.  LATEST RDR INDICATED STRNG
TO POSSIBLY SVR TSRAS OCCURRING W OF OUR CWA...MOVNG S/SE.  TSRAS
STILL EXPECTED TO DEVELOP/TRACK DWN ACRS PORTIONS OF OUR CWA THIS
EVENG (MAINLY OVR I95 AND WESTWARD).  LARGE HAIL AND DAMAGING WNDS
WILL BE THE MAIN THREATS.  OTHRWISE...PRTLY CLDY AND WRM NGTS AND
PRTLY SNY AND HOT DAYS WILL BE THE RULE THRU THE WKND INTO ERLY
NEXT WK...AS SW/W UA/SFC FLO DOMINATES.  ONLY ISLTD TO SCTD PCPN
CHCS ARE EXPECTED THRU TUE...DUE TO ANY REAL FRNTL BNDRY FOCUS BEING
WELL TO OUR N OR NW.

BETTER CHCS FOR SHRAS/TSRAS MAY COME WED INTO WED NGT...AS A STRNGER
FRNT IS FCST TO DROP THRU DURING THE AFTN/EVENG.  GOING DRY AND NOT
AS WRM THU AND FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   67  88  69  90 /  30  10  10  20
OXB   66  80  69  83 /  30  10  10  20
WAL   67  88  70  89 /  30  10  10  20
FVX   67  91  68  91 /  50  20  10  20
RIC   68  91  70  91 /  50  10  10  20
PTB   68  92  70  91 /  50  10  10  20
AKQ   69  91  71  91 /  50  10  10  20
PHF   69  89  72  90 /  50  10  10  20
ORF   70  89  72  91 /  50  10  10  20
ECG   70  88  72  90 /  50  10  10  20
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

32/25
Hazardous weather outlook, May 21, 5:52 AM EDT, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT FRI MAY 21 2004

NCZ012>017-030>032-102-VAZ048-049-060>100-220900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA-
GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-
NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-
PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-
RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-YORK VA-
552 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
AND NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS UP TO 60
MPH...ALTHOUGH LOCALLY HEAVY RAINFALL MAY CAUSE FLOODING IN LOW LYING
OR POOR DRAINAGE AREAS AS WELL. SEE THE SPECIAL WEATHER STATEMENT
(SPSAKQ) ISSUED AT 445 AM FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MDZ021>025-220900-
DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-
WICOMICO MD-
552 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND EASTERN
SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

In the hours before

Special weather statement, May 21, 7:48 PM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT FRI MAY 21 2004

NCZ017-102-VAZ097-098-220015-
CHESAPEAKE VA-EASTERN CURRITUCK NC-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
748 PM EDT FRI MAY 21 2004

...STRONG THUNDERSTORMS MOVING ALONG THE VIRGINIA - NORTH CAROLINA
BORDER...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL CITY OF VIRGINIA BEACH
...OR ABOUT 10 MILES NORTHWEST OF CURRITUCK...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KNOTTS ISLAND AT 810 PM
EDT. EXPECT GUSTY WINDS...DANGEROUS LIGHTNING AND BRIEF HEAVY
DOWNPOURS AS THIS STORM MOVES THROUGH THE AREA.
Special weather statement, May 21, 10:37 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1037 PM EDT FRI MAY 21 2004

VAZ048-049-060>064-067>069-220315-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
1037 PM EDT FRI MAY 21 2004

...THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 22 MILES NORTH OF BOWLING GREEN TO
10 MILES WEST OF CUMBERLAND...OR FROM FREDERICKSBURG TO 10 MILES
WEST OF CUMBERLAND...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS
WILL BE NEAR MINERAL AROUND 1045 PM EDT...CARTERSVILLE AROUND 1050
PM EDT...HADENSVILLE AROUND 1055 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE FORK UNION...GOOCHLAND...LOUISA...
MILFORD...PALMYRA AND POWHATAN.

LOCATIONS IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS UP TO 30
MPH...DANDEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

44
Special weather statement, May 21, 10:45 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 PM EDT FRI MAY 21 2004

NCZ012-013-VAZ092-220330-
HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
1045 PM EDT FRI MAY 21 2004

...STRONG THUNDERSTORM MOVING INTO NORTHAMPTON COUNTY...

AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF BOYKINS...MOVING SOUTHEAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MURFREESBORO...AND...
BARRETTS CROSSROADS AT 1055 PM EDT...MAPLETON AT 1105 PM EDT...
WINTON...AND...OAK VILLA AT 1120 PM EDT.

WIND GUSTS TO 40 MPH...HEAVY RAINFALL...FREQUENT DANGEROUS LIGHTNING
AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FOSTER
Special weather statement, May 21, 11:17 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 PM EDT FRI MAY 21 2004

VAZ048-049-060>090-220501-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DINWIDDIE VA-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-
GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
PRINCE GEORGE VA-RICHMOND VA-SURRY VA-SUSSEX VA-WESTMORELAND VA-
1117 PM EDT FRI MAY 21 2004

...STRONG THUNDERSTORMS ARE TRACKING THROUGH CENTRAL VIRGINIA...

AT 1110 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM
FARMVILLE THROUGH CUMBERLAND...GOOCHLAND...LOUISA...AND APPROACHING
CAROLINE COUNTY.  THE STORMS WERE MOVING SOUTHEAST AT 40 MPH.

THE STORMS WILL TRACK INTO THE RICHMOND AND TRI CITIES AREAS AROUND
MIDNIGHT...AS WELL AS TAPPAHANNOCK...CREWE AND VICTORIA.  THE STORMS
WILL REACH SOUTH HILL...WAKEFIELD...EMPORIA...WILLIAMSBURG AND THE
MIDDLE PENINSULA BETWEEN MIDNIGHT AND 1 AM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...STRONG GUSTY WINDS TO 45
MPH...SMALL HAIL AND FREQUENT LIGHTNING.  1 TO 2 INCHES OF RAIN
LOCALLY WILL CAUSE PONDING OF WATER ON ROADWAYS.  STRONG GUSTY WINDS
MAY KNOCK DOWN SMALL TREE BRANCHES AND BLOW AROUND LOOSE DEBRIS.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:14 AM EDTSpecial Marine WarningAKQ91 min
May 22, 1:14 AM EDTSpecial Marine WarningAKQ91 min
May 22, 2:44 AM EDTSpecial Marine WarningAKQ91 min
May 22, 2:44 AM EDTSpecial Marine WarningAKQ91 min
May 22, 2:44 AM EDTSpecial Marine WarningAKQ91 min
May 22, 7:41 PM EDTSevere Thunderstorm WarningAKQSouthampton34 min
May 22, 5:11 PM EDTSevere Thunderstorm WarningAKQBertie34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.